Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A Gauss-Kusmin theorem
for optimal continued fractions

Authors: Karma Dajani and Cor Kraaikamp
Journal: Trans. Amer. Math. Soc. 351 (1999), 2055-2079
MSC (1991): Primary 28D05, 11K50
Published electronically: January 27, 1999
MathSciNet review: 1473436
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Gauss-Kusmin theorem for the Optimal Continued Fraction (OCF) expansion is obtained. In order to do so, first a Gauss-Kusmin theorem is derived for the natural extension of the ergodic system underlying Hurwitz's Singular Continued Fraction (SCF) (and similarly for the continued fraction to the nearer integer (NICF)). Since the NICF, SCF and OCF are all examples of maximal $S$-expansions, it follows from a result of Kraaikamp that the SCF and OCF are metrically isomorphic. This isomorphism is then used to carry over the results for the SCF to any other maximal $S$-expansion, in particular to the OCF. Along the way, a Heilbronn-theorem is obtained for any maximal $S$-expansion.

References [Enhancements On Off] (What's this?)

  • [Ba] K. I. Babenko, A problem of Gauss, Dokl. Akad. Nauk SSSR 238 (1978), no. 5, 1021–1024 (Russian). MR 0472746
  • [Bos] Wieb Bosma, Optimal continued fractions, Nederl. Akad. Wetensch. Indag. Math. 49 (1987), no. 4, 353–379. MR 922441
  • [BK1] Wieb Bosma and Cor Kraaikamp, Metrical theory for optimal continued fractions, J. Number Theory 34 (1990), no. 3, 251–270. MR 1049504, 10.1016/0022-314X(90)90135-E
  • [BK2] Wieb Bosma and Cor Kraaikamp, Optimal approximation by continued fractions, J. Austral. Math. Soc. Ser. A 50 (1991), no. 3, 481–504. MR 1096898
  • [BJW] W. Bosma, H. Jager, and F. Wiedijk, Some metrical observations on the approximation by continued fractions, Nederl. Akad. Wetensch. Indag. Math. 45 (1983), no. 3, 281–299. MR 718069
  • [DK] Karma Dajani and Cor Kraaikamp, Generalization of a theorem of Kusmin, Monatsh. Math. 118 (1994), no. 1-2, 55–73. MR 1289848, 10.1007/BF01305774
  • [G] Gauss, C.F. - Mathemitisches Tagebuch 1796-1814, Ostwald's Klassiker der exakten Wissenschaften 256, Geest und Portig, Leipzig, 1976.
  • [Ios] Marius Iosifescu, A very simple proof of a generalization of the Gauss-Kuzmin-Lévy theorem on continued fractions, and related questions, Rev. Roumaine Math. Pures Appl. 37 (1992), no. 10, 901–914. MR 1195091
    Marius Iosifescu, On the Gauss-Kuzmin-Lévy theorem. I, Rev. Roumaine Math. Pures Appl. 39 (1994), no. 2, 97–117. MR 1298876
  • [J] H. Jager, The distribution of certain sequences connected with the continued fraction, Nederl. Akad. Wetensch. Indag. Math. 48 (1986), no. 1, 61–69. MR 834320
  • [Ke] Keller, O.H. - Eine Bemerkung zu den verschiedenen Möglichkeiten eine Zahl in einen Kettenbruch zu entwickeln, Math. Ann., 116 (1939), 733-741.
  • [Kn] Donald E. Knuth, The distribution of continued fraction approximations, J. Number Theory 19 (1984), no. 3, 443–448. MR 769794, 10.1016/0022-314X(84)90083-0
  • [K1] Cor Kraaikamp, A new class of continued fraction expansions, Acta Arith. 57 (1991), no. 1, 1–39. MR 1093246
  • [K2] Cornelis Kraaikamp, Maximal 𝑆-expansions are Bernoulli shifts, Bull. Soc. Math. France 121 (1993), no. 1, 117–131 (English, with English and French summaries). MR 1207247
  • [K3] Cor Kraaikamp, Statistic and ergodic properties of Minkowski’s diagonal continued fraction, Theoret. Comput. Sci. 65 (1989), no. 2, 197–212. MR 1020487, 10.1016/0304-3975(89)90044-3
  • [Kus] Kusmin, R.O. - Sur un probléme de Gauss, Atti Congr. Bologne, 6 (1928), 83-89.
  • [L] Lévy, P. - Sur le loi de probabilité dont dependent les quotients complets et incomplets d'une fraction continue, Bull. Soc. Math. de France, 57 (1929), 178-194.
  • [Na] Hitoshi Nakada, Metrical theory for a class of continued fraction transformations and their natural extensions, Tokyo J. Math. 4 (1981), no. 2, 399–426. MR 646050, 10.3836/tjm/1270215165
  • [Pe] Perron, O. - Die Lehre von den Kettenbrüchen, Chelsea, New York (1929).
  • [Rie1] G. J. Rieger, Ein Gauss-Kusmin-Levy-Satz für Kettenbrüche nach nächsten Ganzen, Manuscripta Math. 24 (1978), no. 4, 437–448 (German). MR 0568143
  • [Rie2] G. J. Rieger, Über die mittlere Schrittanzahl bei Divisionsalgorithmen, Math. Nachr. 82 (1978), 157–180 (German). MR 0480366
  • [Roc] Andrew M. Rockett, The metrical theory of continued fractions to the nearer integer, Acta Arith. 38 (1980/81), no. 2, 97–103. MR 604225
  • [Sch1] Fritz Schweiger, Metrische Theorie einer Klasse zahlentheoretischer Transformationen., Acta Arith. 15 (1968), 1–18 (German). MR 0254006
    Fritz Schweiger, “Metrische Theorie einer Klasse zahlentheoretischer Transformationen”: Corrigendum, Acta Arith. 16 (1969/1970), 217–219 (German). MR 0254007
  • [Sch2] Schweiger, F. - Ergodic Properties of Fibered Systems and Metric Number Theory, Clarendon Press, Oxford, 1995.
  • [Se] Clas-Olof Selenius, Konstruktion und Theorie Halbregelmässiger Kettenbrüche mit idealer relativer Approximation, Acta Acad. Abo. Math. Phys. 22 (1960), no. 2, 77 (German). MR 0154852
  • [Sz] P. Szüsz, Über einen Kusminschen Satz, Acta Math. Acad. Sci. Hungar. 12 (1961), 447–453 (German). MR 0150121
  • [Wir] Eduard Wirsing, On the theorem of Gauss-Kusmin-Lévy and a Frobenius-type theorem for function spaces, Acta Arith. 24 (1973/74), 507–528. Collection of articles dedicated to Carl Ludwig Siegel on the occasion of his seventy-fifth birthday, V. MR 0337868

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28D05, 11K50

Retrieve articles in all journals with MSC (1991): 28D05, 11K50

Additional Information

Karma Dajani
Affiliation: Faculteit Wiskunde en Informatica, Budapestlaan 6, P.O. Box 80.010, 3508TA Utrecht, The Netherlands

Cor Kraaikamp
Affiliation: Technische Universiteit Delft and Thomas Stieltjes Institute for Mathematics, Fac. ITS (SSOR), Mekelweg 4, 2628 CD Delft, The Netherlands

Received by editor(s): December 12, 1996
Published electronically: January 27, 1999
Article copyright: © Copyright 1999 American Mathematical Society